Title

On character amenable Banach algebras

Document Type

Article

Publication Date

2009

Publication Title

Studia Mathematica

Volume

193

Issue

1

Abstract

We obtain characterizations of left character amenable Banach algebras in terms of the existence of left phi-approximate diagonals and left phi-virtual diagonals. We introduce the left character amenability constant and find this constant for some Banach algebras. For all locally compact groups G, we show that the Fourier-Stieltjes algebra B(G) is C-character amenable with C < 2 if and only if G is compact. We prove that if A is a character amenable, reflexive, commutative Banach algebra, then A congruent to C(n) for some n is an element of N. We show that the left character amenability of the double dual of a Banach algebra A implies the left character amenability of A, but the converse statement is not true in general. In fact, we give characterizations of character amenability of L(1)(G)** and A(G)**. We show that a natural uniform algebra on a compact space X is character amenable if and only if X is the Choquet boundary of the algebra. We also introduce and study character contractibility of Banach algebras.